Emergency medicine: serotonin syndrome: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Emergency medicine: serotonin syndrome

Sample item

A 40-year-old man on sertraline was started on tramadol 6 hours ago. He now has agitation, sweating, diarrhoea, tremor, brisk hyperreflexia, inducible ocular clonus, dilated pupils and a temperature of 39.2 degrees Celsius. What is the most appropriate management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Stop the serotonergic drugs, give benzodiazepines and cyproheptadine if needed

Serotonin syndrome produces neuromuscular hyperactivity (clonus, hyperreflexia, tremor), autonomic instability and altered mental state, developing within hours of adding or increasing a serotonergic drug. Management is withdrawing the drugs, supportive cooling, benzodiazepines, and cyproheptadine, a 5-HT2A antagonist, for moderate disease. Neuroleptic malignant syndrome in contrast evolves over days with bradyreflexia and lead-pipe rigidity after dopamine antagonists.

Option by option

  • A. Start dantrolene and bromocriptine

    Dantrolene and bromocriptine are used for neuroleptic malignant syndrome and are not recommended for serotonin syndrome.

  • B. Give haloperidol for agitation

    Haloperidol is a dopamine antagonist that can worsen the picture and carries risk of neuroleptic malignant syndrome.

  • C. Stop the serotonergic drugs, give benzodiazepines and cyproheptadine if needed (correct)

    Correct. Removing the trigger and calming neuromuscular activity are the priorities, with cyproheptadine as an antidote.

  • D. Treat the fever primarily with paracetamol

    The hyperthermia arises from muscle activity rather than a hypothalamic set-point change, so antipyretics are ineffective.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is C, Stop the serotonergic drugs, give benzodiazepines and cyproheptadine if needed. Serotonin syndrome produces neuromuscular hyperactivity (clonus, hyperreflexia, tremor), autonomic instability and altered mental state, developing within hours of adding or increasing a serotonergic drug.

Why is "Start dantrolene and bromocriptine" not the answer?

Dantrolene and bromocriptine are used for neuroleptic malignant syndrome and are not recommended for serotonin syndrome.

Why is "Give haloperidol for agitation" not the answer?

Haloperidol is a dopamine antagonist that can worsen the picture and carries risk of neuroleptic malignant syndrome.

Why is "Treat the fever primarily with paracetamol" not the answer?

The hyperthermia arises from muscle activity rather than a hypothalamic set-point change, so antipyretics are ineffective.

What concept does this question test?

It tests Emergency medicine: serotonin syndrome in General Medicine. Management is withdrawing the drugs, supportive cooling, benzodiazepines, and cyproheptadine, a 5-HT2A antagonist, for moderate disease. Neuroleptic malignant syndrome in contrast evolves over days with bradyreflexia and lead-pipe rigidity after dopamine antagonists.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Emergency medicine: serotonin syndrome?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.